Oregon, 2011

Flood in Oregon, May 20 to 22, 2011

May 20 to 22, 2011 · NWS BOI · 1 event in 1 county or zone

Baker City experienced more minor flooding as the Powder River came out of its banks from the 20th through the 22nd of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Baker City experienced more minor flooding as the Powder River came out of its banks from the 20th through the 22nd of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 20, 8:11 AM PST, 3 hours 19 minutes earlier.

Area forecast discussion, May 20, 8:11 AM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1011 AM MDT FRI MAY 20 2011

.DISCUSSION...A FEW MORE CLOUDS OVER THE FORECAST AREA TODAY AS A
SPOKE OF ENERGY ROTATES WESTWARD FROM THE MAIN LOW OVER THE ROCKIES.
IN ADDITION...CONVECTIVE INDICES ARE A LITTLE BETTER OVER THE BOISE
AND WEST CENTRAL MOUNTAINS WITH LI/S ZERO TO MINUS ONE AND A SMALL
AMOUNT OF CAPE. WE HAVE COVERED THIS POTENTIAL WITH 20 TO 30 PERCENT
CHANCE POPS. OREGON ZONES ARE MORE STABLE AS THE UPPER RIDGE MOVES
OVER THAT AREA. ALTHOUGH GUSTY AGAIN TODAY...IT IS NOT EXPECTED TO
BE AS WINDY AS YESTERDAY AS THE PRESSURE GRADIENT RELAXES.
TEMPERATURES ARE WARMING WITH HIGHS TODAY GENERALLY FROM 60 TO THE
MID 70S.

&&

.AVIATION...VFR.  WIDELY SCATTERED AFTERNOON SHOWERS AND AND
ISOLATED THUNDERSTORM OVER THE WEST CENTRAL AND BOISE MTNS AFTER
20Z. NORTHWEST WINDS TO 20 KTS AT THE SURFACE. VFR OVER THE WEEKEND.
CONDITIONS ON SATURDAY SIMILAR TO TODAY. PERIODS OF LOWER CEILINGS
AND PRECIPITATION SATURDAY NIGHT AND SUNDAY.

&&

.PREV DISCUSSION...TODAY THROUGH SATURDAY...THE UPPER LOW CENTERED
OVER COLORADO/WYOMING IS SENDING WRAP-AROUND MOISTURE INTO PORTIONS
OF SOUTHWEST IDAHO...WITH ISOLATED LIGHT SHOWERS OCCURRING IN THE
WESTERN MAGIC VALLEY THIS MORNING. THE MODELS CONTINUE TO SHOW SOME
OF THIS MOISTURE PUSHING A BIT FURTHER WEST...INTO THE BOISE/WEST
CENTRAL MTNS...BUT REMAINING NORTH AND EAST OF A BAKER-BOISE-TWIN
FALLS LINE. WILL CONTINUE WITH LOW POPS IN THOSE AREAS THROUGH THIS
EVENING. SHARP UPPER RIDGE JUST OFF TO OUR WEST WILL PROVIDE
TEMPORARY DRYING AS IT TRAVERSES THE AREA LATE TONIGHT THROUGH EARLY
SATURDAY. THE NEXT UPPER LEVEL TROUGH WILL PUSH THE RIDGE TO OUR
EAST...AND OPEN THE DOOR FOR INCREASINGLY MOIST SW FLOW TO DEVELOP
IN THE AFTERNOON. SHOWERS ARE EXPECTED IN HARNEY COUNTY WITH A
CHANCE IN THE MTNS. KEPT IT DRY IN THE TREASURE VALLEY SINCE
INITIALLY THE LOWER ATMOSPHERE LOOKS TO BE TOO DRY FOR PRECIP.
TEMPERATURES WILL BE ABOUT THE SAME AS WHAT THEY WERE ON
THURSDAY...WITH SLIGHT COOLING EXPECTED ON SATURDAY DUE TO INCREASED
CLOUDS AND SHOWERS. LIGHTER WINDS ARE ANTICIPATED...EXCEPT IT WILL
BE BREEZY AT TIMES TODAY IN THE TREASURE AND WESTERN MAGIC VALLEYS.

LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...SHORT WAVE RIDGE WILL BE
FORCED TO THE EAST EARLY SUNDAY AS THE NEXT PACIFIC SYSTEM MOVES
INTO THE INTERMOUNTAIN REGION. EXPECT SHOWERS /AND A CHANCE OF
THUNDERSTORMS/ BOTH SUNDAY AND MONDAY...AS THE UPPER LEVEL LOW DIGS
SOUTHEAST OVER OREGON. SHOWERS WILL PERSIST TUESDAY...BUT LIKELY
DECREASE IN AREAL COVERAGE...AS THE UPPER LOW SLIDES SOUTHEAST
TOWARD THE NEVADA-UTAH STATE LINE. AFTER A SHORT PERIOD OF RIDGING
ON WEDNESDAY...PROGRESSIVE PATTERN WILL CONTINUE NEXT THURSDAY AND
FRIDAY AS YET ANOTHER PACIFIC TROUGH MOVES INLAND. TEMPERATURES
FORECAST TO BE AT OR BELOW NORMAL THROUGHOUT THE PERIOD.

&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR THE SILVIES RIVER
IN BURNS AND THE BRUNEAU RIVER NEAR HOT SPRINGS. THE FLOOD WARNING
FOR THE SILVIES RIVER WILL BE CONTINUED INTO NEXT WEEK. FLOODING
CONTINUES IN THE BURNS AREA WITH SURROUNDING FARM FIELDS ADJACENT TO
HIGHWAYS 20 AND 78 FILLING UP WITH WATER AND WATER BEHIND A LEVEE
CONTINUES TO RISE. SHOWERS ARE LIKELY OVER THE BASIN BY SATURDAY
AFTERNOON...BUT UNTIL THEN IT IS EXPECTED TO REMAIN DRY. THE BRUNEAU
RIVER HAS LEVELED OFF AT ABOUT A HALF A FOOT BELOW FLOOD STAGE. IT
IS EXPECTED TO MOVE BACK ABOVE FLOOD STAGE LATE THIS WEEKEND OR
EARLY NEXT WEEK. NO HEAVY PRECIPITATION IS FORECAST IN THE NEAR TERM
BUT WARMER TEMPERATURES BOTH DURING THE DAY AND AT NIGHT WILL ADD
ADDITIONAL SNOWMELT TO ALREADY RISING STREAMS AND RIVERS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV DISCUSSION...BW
LONG TERM....MT
AVIATION.....DG
HYDROLOGY....BW/GS
Hazardous weather outlook, May 20, 3:21 AM PST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
521 AM MDT FRI MAY 20 2011

IDZ014-ORZ061-211130-
UPPER TREASURE VALLEY-HARNEY COUNTY-
521 AM MDT FRI MAY 20 2011 /421 AM PDT FRI MAY 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR THE BRUNEAU RIVER NEAR HOT
SPRINGS AND THE SILVIES RIVER NEAR BURNS. PLEASE REFER TO THE
INDIVIDUAL WARNINGS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ011>013-015-016-028>030-033-ORZ062>064-211130-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
BAKER COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
521 AM MDT FRI MAY 20 2011 /421 AM PDT FRI MAY 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Baker

When
May 20, 11:30 AM PST to May 22, 11:30 AM PST
Where
Baker County, 2 mi N of (Bke)baker Muni Arpt to 2 mi NW of (Bke)baker Muni Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.859, -117.820

River gauge observations and reports from local officials indicated that minor flooding was occuring in and around Baker City.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320326.